Gastropareisi pain and gagging for my autistic son

Posted by suemer @suemer, Dec 19, 2021

My son is very autistic and mentally handicapped. He has gastro pain about every day but he unfortunately cannot tell us about it until it's really painful. He has always had a high pain threshold. Alot of the time with the pain, he is gagging as if he will vomit but he doesn't. He is now on Advil Dual. It helps. He's also on Medical CBD/THC for his autism. Anyone have any other drugs that help? It seems that the Famotidine he takes causes headaches too.

Interested in more discussions like this? Go to the Digestive Health group.

@suemer have you considered doing food/drug allergy testing and/or keeping a food and medication journal to try to identify the root cause before adding in another medication? I just wonder if you could pinpoint the cause of the gastro pain and perhaps eliminate that, maybe you wouldn't need the pain medication?

REPLY

Hi @suemer. I am so sorry to hear your son is going through this. I also have a son who has autism, cerebral palsy, seizures and is non-verbal. He also has a very high pain tolerance and when he's not feeling well, it takes a bit of detective work to pinpoint the problem. He has A LOT of gastro issues. We had almost 2 decades of him having episodes of waking up very pale, off balance, nausea and then he would vomit for 3-4 days. We struggled because all the GI doctors were puzzled. He had about every GI test done you can think of and he was finally diagnosed with gastroparesis. However, gastroparesis usually involves vomiting undigested food. Has your son had a gastric empyting test? Has he had an endoscope? Does he suffer with constipation? What is he taking the pepcid for? Could you look at other options? The gastric empyting test is 4 hours long and my son could not tolerate doing that, due to him having to be still throughout the test. I wasn't 100% in agreement with the diagnosis, as sometimes he would vomit liquid or bile and not food. I suspected he was having migraines and thanks to a wonderful doctor at Mayo, that was confirmed. Is your son on any other medications? A lot of medications can cause nausea. I agree that you should keep a food/medication diary and see if you can pinpoint a common denominator.

REPLY

Yes, in the beginning a food in diary and what happens.. later.. takes a note pad in the kitchen and another in the bathroom… Chewing a lot… doing Smoothies… sauces with nearly everything.. and staying upright after you eat are all important.. When I would eat chicken with broccoli … I would vomit just the broccoli… My Mayo GI Doctor … said.. that's a good reason never to eat broccoli again…

REPLY
Please sign in or register to post a reply.
  Request Appointment